Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Northern Indiana

August 4, 2002Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 4, 2002, 5:17 PM EDT for Hillsdale County, Michigan. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2002, 5:17 PM EDT (21:17 UTC)
Expired
Aug 4, 2002, 6:15 PM EDT
In force
58 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:25 PM EDTThunderstorm WindHillsdale, MILaw enforcement reported trees and power lines down in Hillsdale.
Aug 4, 5:35 PM EDTThunderstorm WindReading, MILaw enforcement reported trees and power lines down in Reading.
Aug 4, 5:35 PM EDTThunderstorm WindCamden, MIEmergency management reported trees and power lines down east of Camden.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:55 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KIWX 042117
SVRFWA
MIC059-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF ALLEN...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NORTH ADAMS
  HILLSDALE
  JONESVILLE
  JEROME 

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS OF 60 MPH AND DESTRUCTIVE HAIL 
LARGER THAN THREE QUARTERS OF AN INCH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4206 8482 4174 8480 4176 8439 4207 8438

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:25 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 4, 3:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
225 PM EST SUN AUG 4 2002

FORECAST CHALLENGES WILL LIE WITH TIMING/PCPN COVERAGE WITH CDFNT
NEXT 24 HOURS AND TEMPS INTO THE EXTENDED.

SHORT TERM DISCUSSION...
88DS/VIS SAT SHOWING SEVERAL WEAK OUTFLOW BOUNDARIES ACROSS N
INDIANA/S MICHIGAN. LAPS INDICATES CAPES >2K J/KG AND LIS -5 TO
-7. CDFNT LOCATED AT 18Z FROM THE CENTRAL U.P. OF MI...TO CNTRL WI...
TO N IOWA. MODELS IN AGREEMENT ON THE FRONT DROPPING SOUTH AS HIGH
PRESSURE BUILDS IN BEHIND. MODELS NOW DEPICTING MORE IN THE WAY OF
CONVERGENCE AND INSTABILITY INTO THE OVERNIGHT HOURS. BY 12Z MON...
PWS WILL EXCEED 2...DECENT VVS WILL BE MOVING THROUGH THE AREA
AND THE SFC FRONT WILL BE IN THE GENERAL AREA. MOST WIDESPREAD
CONVECTION WILL LIKELY START IN THE NORTH AND CENTRAL THIS EVENING
AND SPREAD SOUTH DURING THE NIGHT AND INCREASING IN COVERAGE AS S/W
MOVES IN AND FRONT GETS CLOSER. MID LVL CAP APPEARS TO BE
SUPPRESSING MOST ACTIVITY...HOWEVER ISOLATED CONVECTION HAS STARTED
TO POP EAST AND SOUTH OF FWA...WITH SCT CONVECTION IN SW LWR.
SOUNDINGS NOT OVERLY IMPRESSIVE FOR SVR WX...HOWEVER WITH HIGH
PWS...DECENT INSTABILITY AND SOME DRIER AIR ALOFT TO BE MIXED DOWN
WITH PRECIP LOADING CANT RULE OUT SOME ISOLATED WET MICROBURSTS. AT
A MIN...WILL KEEP HIGH CHC POPS GOING TONIGHT AND DEPENDING ON RADAR
TRENDS MAY BUMP UP TO LIKELY. MODEL GUIDANCE RANGES FROM 50 POPS(NGM)
TO 70-80 POPS(AVN/ETA) IN THE NORTH AND CNTRL.

SFC FRONT MOVES THROUGH DURING THE MORNING...DOING LITTLE MORE THAN
SHIFT THE WIND. DEWPTS ACROSS THE CNTRL AND SOUTHERN PORTIONS OF
THE CWA WILL REMAIN FROM 68 TO 72 THROUGH MUCH OF THE DAY...PRIOR TO
THE 850 MB FRONT MOVING IN. MODELS SHOW POST SFC FRONTAL QPF SLOWLY
SHIFTING SOUTH THROUGH THE DAY AND CAN SEE NO REASON TO ARGUE. WILL
KEEP WORDING AS IS FOR TIMING WITH MORNING WORDING MAINLY N OF US-
30...AND ALL DAY SOUTH. WITH CLOUD CVR AND SLOWLY DECREASING 850 MB
TEMPS...HIGHS WILL BE COOLER...WITH READINGS IN THE MID-UPR 80S
LOOKING GOOD.

AFTER THIS...HIGH PRESSURE WILL DOMINATE CONDITIONS WITH 850 MB
TEMPS DROPPING TO +10 TO +12...ALLOWING FOR MUCH MORE PLEASANT HIGHS
AND LOWER HUMIDITIES. GUIDANCE NUMBERS REASONABLE AND IN LINE WITH
EACH OTHER.

EXTENDED DISCUSSION...

FEW CHANGES TO EXTENDED AS HIGH PRESSURE WILL DOMINATE THE AREA
THROUGH THE PERIOD. UPPER RIDGE TRIES TO MOVE EAST A LITTLE MORE BY
THE LATE PART OF THE WEEK AND THE WEEKEND. STILL DOES NOT LOOK LIKE
ENOUGH RETURN FLOW FOR HOT CONDITIONS...BUT TEMPS SHOULD BE BACK
WELL INTO 80S. UPPER LOW MOVES INTO PLAINS BY WEEKEND AND UPPER
HIGH BEGINS TO MOVE WEST. TROF APPROACHES LATE SUNDAY SO WL HOLD OFF
ANY PCPN CHANCES AS IT LOOKS TO BE LATE SUNDAY.

.IWX...NONE.

FISHER/LASHLEY

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.